Texas, 2019

Damaging Wind in Texas, August 8, 2019

August 8, 2019 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed on the afternoon of the eighth within a surface pressure trough across the western Texas Panhandle into the far western South Plains and eastern New Mexico. One of these storms became severe as it moved near Muleshoe (Bailey County) measuring a wind gust to 72 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed on the afternoon of the eighth within a surface pressure trough across the western Texas Panhandle into the far western South Plains and eastern New Mexico. One of these storms became severe as it moved near Muleshoe (Bailey County) measuring a wind gust to 72 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 8, 1:04 PM CST, 56 minutes earlier.

Area forecast discussion, Aug 8, 1:04 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
204 PM CDT Thu Aug 8 2019

.DISCUSSION...
Center of the continental summer high pressure ridge was directly
across the Texas South Plains this afternoon and will shift just
east along the Red River Saturday and Sunday. The upper low off
the west coast still is expected to eject through the Pacific
Northwest Saturday then weaken while skirting the US/Canadian
border Sunday and Monday. This will flatten the upper ridge and
pull with it a subtropical wave that will drag over the Panhandle
and South Plains late Monday and Tuesday. By mid to late next
week, we expect the upper ridge to rebuild nearby as the next
Pacific low approaches the west coast. Not much has changed.

Another weak convective disturbance may emerge again this evening
from the Front Range where thunderstorms already were generating
and pull east through western Kansas and the Oklahoma and
northern Texas Panhandles. As last night, we think there is
potential for an increase in thunderstorms overnight mainly just
to our north, and activity should remain slightly more north with
the anticyclone center further north as well. We are holding on
to low thunder chances overnight across the northern South Plains
and extreme southern Texas Panhandle. With the strong heating
again today, forecast soundings support potential for high-based
thunderstorms with inverted-V soundings and perhaps isolated
strong wind gusts.

Somewhat drier mid level moisture will envelop most of the area
late Friday through the weekend, though we will retain low thunder
chances near our western border areas in particular where deeper
moisture and low level convergence both will remain more
favorable. Hot temperatures also likely to remain with upper 90s
to around 100 on the Caprock and to around 105 over the Rolling
Plains. Forecasts continue to indicate just shy of Heat Advisory
levels, and nearest to that criteria over the Rolling Plains.

The monsoon moisture plume will thin as it approaches Monday and
passes overhead Tuesday. Latest solutions are indicating less
thunderstorm coverage than previously as the subtropical wave
drags through. We will retain at least low thunder mention until
this trend is confirmed. Temperatures are still expected to dip
slightly by mid week.

By later next week, there is less confidence with a fair amount of
inconsistency where moisture will reside. Presumably, with ridging
near or just to the west, this would favor a return of low thunder
chances mainly near the New Mexico border and also warming
temperatures. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/99
Hazardous weather outlook, Aug 8, 1:04 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
204 PM CDT Thu Aug 8 2019

TXZ021>044-090715-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
204 PM CDT Thu Aug 8 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight
A few strong or briefly severe wind gusts near 60 mph are possible
near thunderstorms mainly across the northern South Plains into
the extreme southern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather conditions are not expected.

The radar

The Cannon AFB radar (KFDX), 94 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
August 8, 2:00 PM CST to 2:05 PM CST
Where
Bailey County, 2 mi SSW of Muleshoe
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.193, -102.743

A Texas Tech University West Texas mesonet site near Muleshoe measured a wind gust to 72 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842569.